Skip to Main Content

++

Case History

++

Image not available. A 52-year-old woman with metastatic renal cell carcinoma including lung metastases, and currently on sunitinib therapy, was admitted to the acute oncology unit with a one-week history of increasing shortness of breath and bilateral ankle swelling. On questioning, she described a three-week history of fatigue that was limiting her daily activities, and she was additionally now troubled with constipation. The differential diagnosis included progressive renal cell carcinoma, cardiac failure (possible secondary to her sunitinib therapy) or pulmonary embolus.

On examination the patient had dry skin, bilateral leg oedema to the mid calf, and periorbital oedema. She was bradycardic and had a respiratory rate of 24 breaths per minute. Her chest was dull to percussion to the level of the mid-zones with decreased breath sounds bilaterally.

An electrocardiogram (ECG) confirmed bradycardia, rate 45 beats per minute (bpm); a chest X-ray confirmed bilateral pleural effusions and the known pulmonary metastases, which appeared unchanged compared to previous films. Full blood count was normal, with mild hyponatraemia (130 mmol/l) on urea and electrolyte tests ('U&Es'), and normal liver function. She was initially managed with oxygen therapy and drainage of pleural fluid. Subsequent thyroid function tests revealed overt hypothyroidism with thyroid-stimulating hormone (TSH) 42 milliunits per litre (mIU/l; reference range 0.2-6.0 mIU/l) and free thyroxine (T4) of 5.6pmol/l (reference range 10-25pmol/l). She was commenced on thyroxine 25 µg/day.

What is the cause of this patient's thyroid dysfunction?

How would you manage this patient?

What other conditions may present with similar features?

What are the new developments with regards to treatment with tyrosine kinase inhibitors?

What other metabolic complications may be caused by systemic anticancer therapy?

++

Background

++

What is the cause of this patient's thyroid dysfunction?

++

Image not available. A number of cancer therapies are known to lead to thyroid dysfunction. These include interferon and interleukin, as well as newer targeted therapies such as tyrosine kinase inhibitors (TKIs), which include sunitinib, pazopanib and sorafenib, that are used in a range of cancers. For example, sunitinib is a TKI licensed for use in renal cell carcinoma, gastrointestinal stromal tumours (GIST) and pancreatic neuroendocrine tumours. As a class, TKIs are known to cause thyroid dysfunction through different mechanisms. It has been proposed that sunitinib may prevent vascular endothelial growth factor (VEGF) from binding to normal thyroid cells (resulting in loss of capillary circulation), reduce synthesis of thyroid hormones (through decreased iodine uptake or decreased peroxidise activity), or cause destructive thyroiditis.1 These agents are likely to worsen pre-existing hypothyroidism as well as cause a newly developed condition. Sunitinib can induce hypothyroidism in 36%-85% of patients, whilst sorafenib and pazopanib present a slightly lower incidence.1-3 Most thyroid dysfunction associated with TKI use is asymptomatic biochemical subclinical hypothyroidism (this means raised TSH, with thyroid hormones within the reference range), and abnormalities of thyroid function tests may be transient. Thyroid auto-antibodies are usually negative.

++

It has been reported that the ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.